Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 93, NWS Dodge City, KS

June 6, 2014Hamilton County, Kearny County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 6, 2014, 4:03 PM MDT for Hamilton County, Kearny County, Kansas. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 6, 2014, 4:03 PM MDT (22:03 UTC)
Expired
Jun 6, 2014, 4:45 PM MDT
In force
42 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Hamilton County, KS, Kearny County, KS

The radar

The Dodge City radar (KDDC), 144 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 4:05 PM MDTHAIL 1.2510 Sse Syracuse, KS
Jun 6, 4:35 PM MDTHAIL 17 Ese Syracuse, KSQUARTER SIZE HAIL WAS COVERING THE GROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2014-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 110 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2014-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
110 J/kg
Mixed-layer CIN
-354 J/kg
Mixed-layer LCL
1669 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

448 
WUUS53 KDDC 062203
SVRDDC
KSC075-093-062245-
/O.NEW.KDDC.SV.W.0093.140606T2203Z-140606T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
403 PM MDT FRI JUN 6 2014

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN HAMILTON COUNTY IN SOUTHWEST KANSAS...
  KEARNY COUNTY IN SOUTHWEST KANSAS...

* UNTIL 445 PM MDT/545 PM CDT/

* AT 358 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES SOUTH OF
  SYRACUSE...AND MOVING NORTHEAST AT 25 MPH.

  HAZARD...UP TO PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
           WIND DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  KENDALL AND LAKIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3826 10155 3792 10114 3773 10167 3774 10172
      3789 10188
TIME...MOT...LOC 2203Z 240DEG 21KT 3786 10166

HAIL...1.50IN
WIND...60MPH

$$

WAH
2 follow-up statements
530 
WWUS53 KDDC 062214
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
514 PM CDT FRI JUN 6 2014

KSC075-093-062245-
/O.CON.KDDC.SV.W.0093.000000T0000Z-140606T2245Z/
KEARNY KS-HAMILTON KS-
414 PM MDT FRI JUN 6 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
HAMILTON AND KEARNY COUNTIES UNTIL 445 PM MDT/545 PM CDT/...

AT 408 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
OF KENDALL...AND MOVING NORTHEAST AT 25 MPH.

HAZARD...UP TO PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...HALF DOLLAR SIZED HAIL WAS REPORTED 10 SOUTH SOUTHEAST OF 
SYRACUSE. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
         DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
KENDALL AND LAKIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3826 10155 3792 10114 3773 10167 3774 10172
      3789 10188
TIME...MOT...LOC 2213Z 240DEG 21KT 3789 10160

HAIL...1.50IN
WIND...60MPH

$$

WAH
774 
WWUS53 KDDC 062227
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
527 PM CDT FRI JUN 6 2014

KSC075-093-062245-
/O.CON.KDDC.SV.W.0093.000000T0000Z-140606T2245Z/
KEARNY KS-HAMILTON KS-
527 PM CDT FRI JUN 6 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
HAMILTON AND KEARNY COUNTIES UNTIL 545 PM CDT/445 PM MDT/...

AT 522 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR KENDALL...AND
MOVING NORTHEAST AT 25 MPH.

HAZARD...UP TO PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
         DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
LAKIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3782 10164 3796 10182 3826 10155 3792 10114
TIME...MOT...LOC 2226Z 240DEG 21KT 3793 10152

HAIL...1.50IN
WIND...60MPH

$$

WAH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 1:21 PM MDT, 2 hours 42 minutes earlier.

Area forecast discussion, Jun 6, 1:21 PM MDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
221 PM CDT Fri Jun 6 2014

...updated long term...

.SHORT TERM...(This evening through Saturday)
ISSUED AT 1244 PM CDT FRI JUN 6 2014

We are monitoring the short-fuse trends in visible satellite,
observations, and radar and are expecting numerous thunderstorms
to develop by as early as 1830 or 1900 UTC. There is little
capping in the atmosphere this afternoon, so the little bit of
insolation we have seen has allowed temperatures to rise to around
80...with ample moisture in place (dewpoints in the lower to mid
60s). 1700 UTC surface analysis revealed a weak surface boundary
just south of Dodge City which appears to be the focus for the
first storms showing up on radar as of 1745 UTC. These mid to late
afternoon thunderstorms will only be the first round of what will
appear to be multiple rounds of convection...the last of which
being the most organized coming out of eastern Colorado.
Widespread 1 to 2 inches of rain can be expected given the
moisture-laden lower-mid troposphere. This evening's MCS will most
likely clear the southwest Kansas region by 06Z or so early
Saturday morning, however additional storms may continue to thrive
near the Oklahoma border, so we will maintain chance POPs between
Highway 50 and the Oklahoma border through midday Saturday.
Saturday's organized MCS activity will likely stay to the south,
though.

.LONG TERM...(Saturday night through Friday)
ISSUED AT 221 PM CDT FRI JUN 6 2014

This weekend the upper jet will sag southward, moving slightly
cyclonically through the southern Rockies. To the north, a very weak
trough axis/shear zone will move toward the western Plains through
the end of the weekend.  Easterly upslope surface flow is expected
across the area with numerical model solutions supporting convective
development over southeast Colorado and northeast New Mexico,
implying decent chances for severe convection, or at least periods
of decaying MCS' over far southwest Kansas, with lower chances to
the northeast Saturday night into early Sunday.

The upper trough will intensify across Kansas Sunday night to the
point of developing a closed 700 mb low, which is fairly well agreed
upon by both the GFS and ECMWF. Strongest 850 mb moisture transport
and highest theta-e appears relegated to the Southern Plains region,
so the magnitude of any severe threat may be limited to hail storms
given a lack of strong CAPE values, unless timing becomes more of an
issue and the wave is slower than models forecast, arriving later after
a more significant diurnal destabilization.

A brief respite will is likely with respect to convective activity as
subsident flow develops into Tuesday. After Tuesday, the models hint
at another setup conducive to severe local supercell storms and MCS
development, especially by late Wednesday and Thursday with the
possibility for southeast moist surface flow and upper shortwave
energy. An uptick in temperatures is also expected through the
middle of the week toward more seasonal or slightly warmer than
normal highs in the mid and upper 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
ISSUED AT 1213 PM CDT FRI JUN 6 2014

Strong to severe convection will likely develop again this
afternoon potentially affecting GCK and DDC terminals along a
quasi-stationary surface boundary. By late afternoon into this
evening, numerous thunderstorms will be likely and we will
continue with VCTS in the TAF through much of the evening. After
midnight, a large cluster of thunderstorm activity should finally
begin to shift east of the GCK/DDC/HYS terminals with northeast
winds prevailing and ceilings likely in the MVFR range.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  78  56  71 /  90  50  40  30
GCK  62  76  56  70 /  80  30  40  30
EHA  62  78  55  69 /  90  40  50  30
LBL  63  79  58  72 /  90  50  50  30
HYS  62  77  56  69 /  70  40  20  30
P28  66  81  61  74 /  80  60  50  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Umscheid
LONG TERM...Russell
AVIATION...Umscheid
Hazardous weather outlook, Jun 6, 12:53 AM MDT, 15 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
153 AM CDT FRI JUN 6 2014

KSZ030-031-043>046-061>066-074>081-084>090-071200-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
153 AM CDT FRI JUN 6 2014 /1253 AM MDT FRI JUN 6 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

EARLY MORNING THUNDERSTORMS ARE EXPECTED GENERALLY ALONG AND WEST OF
HIGHWAY 83 THIS MORNING. LIGHTNING IS THE MAIN THREAT.

ADDITIONAL THUNDERSTORM ACTIVITY IS POSSIBLE MID MORNING ALONG AND SOUTH
OF THE ARKANSAS RIVER. LIGHTNING AND HEAVY RAIN ARE THE MAIN THREATS.

A COMPLEX OF THUNDERSTORMS WILL MOVE WEST TO EAST ACROSS THE REGION
THROUGH LATE TONIGHT INTO SATURDAY MORNING. HEAVY RAINFALL LEADING TO
LOCALIZED FLOODING IS POSSIBLE. THERE IS LARGE UNCERTAINTY IN WHERE
THE HEAVY PRECIPITATION AXIS WILL FALL GIVEN THE NATURE OF THE SPORADIC
THUNDERSTORMS. SECONDARY THREATS ARE OUTFLOW WINDS OF 60 MPH AND HAIL
UP TO THE SIZE OF GOLF BALLS...BUT PROBABLY SMALLER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

BOUTS OF THUNDERSTORM ACTIVITY OCCUPY THE REST OF THE SPACE-TIME
CONTINUUM OF THE REST OF THE FORECAST OUTLOOK. IT IS TOO EARLY TO
DETERMINE IF THESE STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF HEAVY RAINFALL...ANY HAIL...OR THUNDERSTORM WIND GUSTS TO
THE NATIONAL WEATHER SERVICE WOULD BE APPRECIATED.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

SUGDEN

In the hours before

Special weather statement, Jun 6, 2:47 PM MDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
347 PM CDT FRI JUN 6 2014

KSZ075-076-085>087-062130-
GRANT-HASKELL-MEADE-SEWARD-STEVENS-
347 PM CDT FRI JUN 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN STEVENS...NORTHWESTERN
MEADE...SEWARD...SOUTHEASTERN GRANT AND SOUTHERN HASKELL COUNTIES...

AT 343 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTH OF WOODS...MOVING NORTHEAST AT 50
MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3709 10121 3758 10105 3752 10065 3747 10065
      3748 10036 3745 10020 3699 10100 3699 10108
TIME...MOT...LOC 2047Z 224DEG 44KT 3710 10104

WAH
Local storm report, Jun 6, 3:03 PM MDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
403 PM CDT FRI JUN 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     HAIL             7 NW HAYNE              37.16N 100.90W
06/06/2014  E1.00 INCH       SEWARD             KS   PUBLIC

&&

MSCOTT
Local storm report, Jun 6, 3:10 PM MDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
410 PM CDT FRI JUN 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             10 WNW KISMET           37.27N 100.87W
06/06/2014  E1.75 INCH       SEWARD             KS   COUNTY OFFICIAL

&&

MRUSSELL
Local storm report, Jun 6, 3:17 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
417 PM CDT FRI JUN 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HAIL             4 NNW KISMET            37.26N 100.73W
06/06/2014  E1.00 INCH       SEWARD             KS   STORM CHASER

&&

RBURG
Local storm report, Jun 6, 3:58 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
458 PM CDT FRI JUN 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             4 SW ENSIGN             37.62N 100.29W
06/06/2014  E1.00 INCH       GRAY               KS   PUBLIC

&&

MSCOTT
Special weather statement, Jun 6, 4:01 PM MDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
501 PM CDT FRI JUN 6 2014

KSZ063-064-077-078-062245-
FINNEY-FORD-GRAY-HODGEMAN-
501 PM CDT FRI JUN 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FINNEY...GRAY...
NORTHWESTERN FORD AND SOUTHWESTERN HODGEMAN COUNTIES...

AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR THE HAGGARD ELEV...MOVING NORTHEAST AT 30
MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3813 10023 3774 9967 3749 10014 3771 10062
TIME...MOT...LOC 2201Z 220DEG 24KT 3764 10026

WAH

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 6:37 AM MDTSpecial Weather StatementDDCBarber38 min
Jun 6, 2:31 PM MDTSpecial Weather StatementDDCLane44 min
Jun 6, 2:47 PM MDTSpecial Weather StatementDDCSeward43 min
Jun 6, 2:50 PM MDTSevere Thunderstorm WarningDDCHaskell, Meade, Seward, Stevens40 min
Jun 6, 3:27 PM MDTSevere Thunderstorm WarningDDCClark, Ford, Gray, Meade, Seward48 min
Jun 6, 4:01 PM MDTSpecial Weather StatementDDCFord, Gray44 min
Jun 6, 4:44 PM MDTSevere Thunderstorm WarningDDCHamilton, Kearny46 min
Jun 6, 5:23 PM MDTSpecial Weather StatementDDCKearny52 min
Jun 6, 5:42 PM MDTSevere Thunderstorm WarningDDCFinney, Kearny, Scott48 min
Jun 6, 5:48 PM MDTTornado WarningDDCFinney, Kearny27 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.